Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 35, NWS Binghamton, NY

July 22, 2003Bradford County, Susquehanna County, Pennsylvania

NWS Binghamton, NY issued this severe thunderstorm warning at Jul 22, 2003, 1:33 AM EDT for Bradford County, Susquehanna County, Pennsylvania. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 22, 2003, 1:33 AM EDT (05:33 UTC)
Expired
Jul 22, 2003, 2:15 AM EDT
In force
42 min
Issued by
NWS Binghamton, NY
Area
Whole counties

Counties Bradford County, PA, Susquehanna County, PA

The radar

The Binghamton radar (KBGM), 46 km from the middle of the area, began a volume at 05:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 5.6 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2003-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1765 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2003-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 347 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1765 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
601 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
347 m²/s²
0-3 km storm-relative helicity
418 m²/s²
Significant tornado parameter
4.6
Supercell composite
21.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

720 
WUUS51 KBGM 220533
SVRBGM
PAC015-115-220615-

BULLETIN  EAS ACTIVATION REQUIRED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
133 AM EDT TUE JUL 22 2003

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN BRADFORD COUNTY IN NORTHEAST PENNSYLVANIA
  WESTERN SUSQUEHANNA COUNTY IN NORTHEAST PENNSYLVANIA

* UNTIL 215 AM EDT

* AT 130 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR WILMOT...OR ABOUT 4 MILES NORTHEAST OF
  DUSHORE...MOVING NORTHEAST AT 55 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WYALUSING AND TERRYTOWN AT 140 AM EDT
  STEVENSVILLE AND CAMPTOWN AT 145 AM EDT
  RUSHVILLE AND BRUSHVILLE AT 150 AM EDT
  MIDDLETOWN CENTER AND BIRCHARDVILLE AT 155 AM EDT
  FRIENDSVILLE AND LITTLE MEADOWS AT 200 AM EDT
  BRACKNEY AND WYOANNA AT 205 AM EDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND VERY HEAVY
RAIN. PEOPLE OUTSIDE SHOULD MOVE TO A SUBSTANTIAL SHELTER NOW.

$$

LAT...LON 4152 7652 4142 7631 4199 7580 4202 7612

JAB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 9:18 PM EDT, 4 hours 15 minutes earlier.

Area forecast discussion, Jul 21, 9:18 PM EDT, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
918 PM EDT MON JUL 21 2003

ISSUED A QUICK UPDATE TO REMOVE WATCH HEADERS AND TO ADJUST PRECIP
COVERAGE FOR THE REMAINDER OF THE OVERNIGHT.

MODELS APPEAR TO BE UNDERDONE IN TERMS OF INSTABILITY. BUF 0Z
SOUNDING CAME IN WITH 1000 CAPE AND -4 LI. PBZ CAPE OVER 2000.

THUNDERSTORMS CONTINUING UPSTREAM NEAR ERI AND CLE ALONG SOUTHERN
EDGE OF UL JET STREAK AND WITHIN AREA OF DIFFLUENT FLOW. MID LEVEL
TROF ALSO IN THIS AREA.

RUC ADVECTS THIS AREA INTO FA BETWEEN 05Z AND 09Z. WHILE LL TURNING
REMAINS IMPRESSIVE SW TOWARD PA...BELIEVE DECREASING INSTABILITY AND
MUDDIED ATMOSPHERE WILL LESSEN SEVERE POTENTIAL. OF GREATER CONCERN
WILL BE FLASH FLOODING...PARTICULARLY IF PRECIP TRAINS AS IT IS
DOING OVER NW PA ATTM.

.BGM...NONE.

PADAVONA
Hazardous weather outlook, Jul 21, 4:35 AM EDT, 20 hours 58 minutes before
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-211030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
435 AM EDT MON JUL 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.

.DAY ONE...TODAY...
THE STORM PREDICTION CENTER HAS PUT THE OUTLOOK AREA UNDER A SLIGHT
RISK FOR SEVERE WEATHER TODAY. SHOWERS AND THUNDERSTORMS ARE
EXPECTED TO INCREASE IN COVERAGE THROUGH THE DAY...HOWEVER...AN
ABUNDANCE OF CLOUD COVER WILL GREATLY PROHIBIT THE NECESSARY SURFACE
HEATING AND INSTABILITY NEEDED FOR TRULY SEVERE STORMS. THE MAIN
CONCERN IS THAT UPPER LEVEL WIND SPEEDS AND WIND SHEAR WILL BECOME
ABNORMALLY STRONG FOR THIS TIME OF YEAR...SO IT WILL BE POSSIBLE FOR
SOME THUNDERSTORMS TO BECOME ORGANIZED ENOUGH TO TAP THIS WIND
ENERGY...THUS RESULTING IN A CHANCE FOR STRONG GUSTS AND MINOR
DAMAGE.

HIGH LEVELS OF MOISTURE IN THE ATMOSPHERE WILL ALSO CONTRIBUTE TO
HEAVY RAIN PRODUCING SHOWERS AND STORMS. THERE IS A CHANCE FOR
LOCALIZED FLOODING...MAINLY OF URBAN AND COMMON FLOOD PRONE AREAS.

.DAYS TWO THROUGH SEVEN...
MORE SHOWERS AND THUNDERSTORMS ARE EXPECTED TUESDAY AND WEDNESDAY.
HEAVY RAIN WILL AGAIN BE THE MAIN THREAT EACH DAY. AT THIS TIME...IT
LOOKS LIKE MAIN STEM RIVERS WILL BE ABLE TO HANDLE THE ONE TO TWO
INCHES EXPECTED FROM TODAY THROUGH WEDNESDAY. LOCALIZED PROBLEMS
FROM HEAVY THUNDERSTORM RAINS WILL AGAIN BE THE MAIN CONCERN.

CONDITIONS ARE FORECAST TO DRY OUT BY THE END OF THE WEEK WITH NO
ADDITIONAL HAZARDOUS WEATHER EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN ACTIVATION IS POSSIBLE IN LOCALIZED AREAS LATER THIS
AFTERNOON AND EVENING.

JAB

In the hours before

Special weather statement, Jul 21, 7:34 PM EDT, 5 hours 59 minutes before
NYZ022>025-044-055-056-PAZ038-039-043-044-047-220000-

SPECIAL WEATHER STATEMENT- SEVERE THUNDERSTORM WATCH CANCELLATION
NATIONAL WEATHER SERVICE BINGHAMTON NY
734 PM EDT MON JUL 21 2003

...THE SEVERE THUNDERSTORM WATCH IS NO LONGER IN EFFECT FOR THE
FOLLOWING COUNTIES...

IN CENTRAL NEW YORK...

BROOME...CHEMUNG...CORTLAND...SCHUYLER...STEUBEN...TIOGA AND
TOMPKINS.

IN NORTHEAST PENNSYLVANIA...

BRADFORD...LACKAWANNA...LUZERNE...SUSQUEHANNA AND WYOMING.

SEVERE THUNDERSTORMS HAVE MOVED EAST OF THE REGION. WHILE ADDITIONAL
SHOWERS AND THUNDERSTORMS REMAIN POSSIBLE...THE THREAT FOR SEVERE
WEATHER HAS PASSED.

PADAVONA
Local storm report, Jul 21, 8:05 PM EDT, 5 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
805 PM EDT MON JUL 21 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0205 PM    GREAT BEND                PA   WIND DAMAGE
07/21/03   SUSQUEHANNA                    MANY TREES DOWN

0230 PM    WALTON                    NY   WIND DAMAGE
07/21/03   DELAWARE                       NUMEROUS TREES AND
                                          WIRES DOWNED IN THE
                                          VILLAGE OF WALTON

0435 PM    WOODHULL                  NY   WIND DAMAGE
07/21/03   STEUBEN                        NUMEROUS TREES DOWN.
                                          MOBILE HOME BLOWN ACROSS
                                          ROAD

0440 PM    CORNING                   NY   WIND DAMAGE
07/21/03   STEUBEN                        LARGE LIMBS DOWN

0451 PM    ELMIRA                    NY   TSTM WIND GUST
07/21/03   CHEMUNG                        ASOS MEASURED 62 MPH

0500 PM    ELMIRA HEIGHTS            NY   WIND DAMAGE
07/21/03   CHEMUNG                        MANY TREES WIRES AND
                                          WIRES DOWN

0515 PM    ELMIRA                    NY   WIND DAMAGE
07/21/03   CHEMUNG                        TREES AND WIRES DOWN
                                          WIND EST 60 MPH

0530 PM    ATHENS                    PA   WIND DAMAGE
07/21/03   BRADFORD                       TREES AND WIRES
                                          DOWN ON ROAD - ROADS CLOSED

0540 PM    OWEGO                     NY   WIND DAMAGE
07/21/03   TIOGA                          TREES DOWNED ON CARS
                                          AND TRUCKS

0555 PM    TOMPKINS                  NY   WIND DAMAGE
07/21/03   COUNTY-WIDE                    TREES AND WIRES DOWN
                                          COUNTY WIDE

0605 PM    CORTLANDVILLE             NY   WIND DAMAGE
07/21/03   CORTLAND                       TREES AND WIRES DOWN

0657 PM    EXETER                    NY   WIND DAMAGE
07/21/03   OTESGO                         TREES DOWN

0659 PM    EDMESTON                  NY   WIND DAMAGE
07/21/03   OTSEGO                         TREES DOWN

0715 PM    DELHI                     NY   WIND DAMAGE
07/21/03   DELAWARE                       TREES DOWN

JFC/RHB/MJ/JLB/DP
Special weather statement, Jul 21, 8:28 PM EDT, 5 hours 5 minutes before
NYZ045-046-057-062-PAZ040-048-072-220200-

SPECIAL WEATHER STATEMENT- SEVERE THUNDERSTORM WATCH
NATIONAL WEATHER SERVICE BINGHAMTON NY
828 PM EDT MON JUL 21 2003

...THE SEVERE THUNDERSTORM WATCH IS NO LONGER IN EFFECT FOR THE
FOLLOWING COUNTIES...

IN CENTRAL NEW YORK...

CHENANGO...DELAWARE...OTSEGO AND SULLIVAN.

IN NORTHEAST PENNSYLVANIA...

PIKE AND WAYNE.

SEVERE THUNDERSTORMS HAVE MOVED EAST OF THE REGION. WHILE ADDITIONAL
SHOWERS AND THUNDERSTORMS REMAIN POSSIBLE...THE THREAT FOR SEVERE
WEATHER HAS PASSED.

PADAVONA
Local storm report, Jul 21, 11:00 PM EDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1100 PM EDT MON JUL 21 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0205 PM    GREAT BEND                PA   WIND DAMAGE
07/21/03   SUSQUEHANNA                    MANY TREES DOWN

0230 PM    WALTON                    NY   WIND DAMAGE
07/21/03   DELAWARE                       NUMEROUS TREES AND
                                          WIRES DOWNED IN THE
                                          VILLAGE OF WALTON

0435 PM    WOODHULL                  NY   WIND DAMAGE
07/21/03   STEUBEN                        NUMEROUS TREES DOWN.
                                          MOBILE HOME BLOWN ACROSS
                                          ROAD

0440 PM    CORNING                   NY   WIND DAMAGE
07/21/03   STEUBEN                        LARGE LIMBS DOWN

0451 PM    ELMIRA                    NY   TSTM WIND GUST
07/21/03   CHEMUNG                        ASOS MEASURED 62 MPH

0500 PM    ELMIRA HEIGHTS            NY   WIND DAMAGE
07/21/03   CHEMUNG                        MANY TREES WIRES AND
                                          WIRES DOWN

0515 PM    ELMIRA                    NY   WIND DAMAGE
07/21/03   CHEMUNG                        TREES AND WIRES DOWN
                                          WIND EST 60 MPH

0530 PM    ATHENS                    PA   WIND DAMAGE
07/21/03   BRADFORD                       TREES AND WIRES
                                          DOWN ON ROAD - ROADS CLOSED

0540 PM    LOUNSBURY                 NY   WIND DAMAGE
07/21/03   TIOGA                          LARGE TREES DOWN - ROADS
                                          BLOCKED

0540 PM    OWEGO                     NY   WIND DAMAGE
07/21/03   TIOGA                          TREES DOWNED ON CARS
                                          AND TRUCKS

0555 PM    TOMPKINS                  NY   WIND DAMAGE
07/21/03   COUNTY-WIDE                    TREES AND WIRES DOWN
                                          COUNTY WIDE

0605 PM    CORTLANDVILLE             NY   WIND DAMAGE
07/21/03   CORTLAND                       TREES AND WIRES DOWN

0620 PM    SUGAR LOAF                NY   WIND DAMAGE
07/21/03   LUZERNE                        NUMEROUS TREES DOWN

0657 PM    EXETER                    NY   WIND DAMAGE
07/21/03   OTESGO                         TREES DOWN

0659 PM    EDMESTON                  NY   WIND DAMAGE
07/21/03   OTSEGO                         TREES DOWN

0700 PM    WALTON                    NY   WIND DAMAGE
07/21/03   DELAWARE                       SEVERAL TREES UPROOTED
                                          ROOF TORN OFF BUILDING

0715 PM    DELHI                     NY   WIND DAMAGE
07/21/03   DELAWARE                       MANY TREES DOWNED OR
                                          SNAPPED OFF

JFC/RHB/MJ/JLB/DP
Special weather statement, Jul 21, 11:32 PM EDT, 2 hours 1 minute before
NYZ022-220430-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1132 PM EDT MON JUL 21 2003

...THUNDERSTORM WITH STRONG GUSTY WINDS MOVING INTO THE AREA...

AT 1128 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH STRONG GUSTY WINDS NEAR WELLSVILLE...OR ABOUT 7
MILES SOUTHWEST OF WILLEYVILLE...MOVING NORTHEAST AT 45 MPH.

THE STRONG THUNDERSTORM WILL BE NEAR...
THURSTON AND CAMERON MILLS AT MIDNIGHT.

THIS THUNDERSTORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE
DAMAGING WINDS.

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN
ALSO VISIT OUR WEBSITE AT WWW.NWS.NOAA.GOV/ER/BGM.

PADAVONA
Special weather statement, Jul 22, 12:50 AM EDT, 43 minutes before
NYZ023>025-055-PAZ038-220530-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1250 AM EDT TUE JUL 22 2003

...STRONG THUNDERSTORMS MOVING INTO THE AREA...

AT 1243 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH HEAVY RAIN AND BRIEF GUSTY WINDS ALONG A LINE
EXTENDING FROM MONTOUR FALLS TO WEST ELMIRA TO CANTON.....MOVING
NORTHEAST AT 40 MPH.

THE LINE OF STRONG THUNDERSTORMS WILL BE NEAR...
ITHACA AT 115 AM.
CHEMUNG AT 120 AM.
ATHENS AND WAVERLY AT 125 AM.
SAYRE AT 130 AM.

EXPECT HEAVY RAINFALL IN THE PATH OF THE STORM. LOCALIZED RAINFALL
AMOUNTS OF UP TO AN INCH IN LESS THAN AN HOURS TIME ARE POSSIBLE.
MOTORISTS SHOULD WATCH OUT FOR PONDING OF WATER ON ROADWAYS AND POOR
DRAINAGE FLOODING.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN
ALSO VISIT OUR WEBSITE AT WWW.NWS.NOAA.GOV/ER/BGM.

MJ

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 2:30 AM EDTSevere Thunderstorm WarningBGMSusquehanna45 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.